Indiana, 2003

Flash Flood and Flooding in Indiana, July 7, 2003

July 7, 2003 · NWS ILN · 7 events in 3 counties and zones

5 flood, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 7, 1:15 AM EST, 0 minutes earlier.

Area forecast discussion, Jul 7, 1:15 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
215 AM EDT MON JUL 7 2003

KILN SHOWING LEWP MOVING THROUGH FA AT THE MOMENT WITH KIWX SHOWING
ADDITIONAL DEVELOPMENT OVER NORTHERN INDIANA.  LAST FEW IMAGES
INDICATES OUTFLOW BEGINING TO OUTRUN THE LINE.  IR IMAGERY INDICATES
CLOUD TOPS WARMING OVER FA WITH A COOLING TREND OVER NORHTERN
INDIANA.

MAY HAVE TO EXTEND FLOOD WATCH OVER WEST CENTRAL OHIO AS DEVELOPMENT
OVER NORHTERN INDIANA DRIFTS TO THE EAST.  WILL MAKE AN AUDIBLE BY 7
AM.

FORECAST WILL NOT CHANGE MUCH AS SOME CLEARING WILL TAKE PLACE TODAY
TO ALLOW ATMOSPHER TO BECOME MODERATLY UNSTABLE.  LEFT OVER
BOUNDARYS WILL PROVIDE THE FOCUS.  HOWEVER THE BEST FORCING APPEARS
TO HOLD OFF UNTIL OVERNIGHT.  SAME SCENARIO FOR TUESDAY INTO TUESDAY
NIGHT.  EXCEPT, THERE APPEARS TO BE BETTER FORCING.

MAV TEMPS LOOK REASONABLE.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 AM FOR WEST CENTRAL OHIO...SEVERE
THUNDERSTORM WATCH UNTIL 3 AM EDT FOR PORTIONS OF SOUTHWEST/WEST
CENTRAL OHIO AND THE MIAMI VALLEY.
IN...SEVERE THUNDERSTORM WATCH UNTIL 2 AM EST FROM RIPLEY AND
DEARBORN COUNTIES NORTH.
KY...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT FOR
BOONE/CAMPBELL/KENTON COUNTIES.

TIPTON
Hazardous weather outlook, Jul 6, 3:53 AM EST, 21 hours 22 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.
THESE STORMS COULD ALSO CREATE FLOODING PROBLEMS ESPECIALLY THOSE
THAT OCCUR NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS AND EVENINGS AS A NEARLY STATIONARY FRONT OSCILLATES OVER
THE OHIO VALLEY.  LOCALIZED FLOODING THREAT WILL ALSO EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Jul 6, 11:41 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1241 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    SAINT MARYS               OH   FLASH FLOOD
07/07/03   AUGLAIZE                       STREETS FLOODED REPORTED
                                          BY TRAINED SPOTTER.

RLG
Local storm report, Jul 7, 12:03 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
103 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0102 AM    COUNTYWIDE                OH   FLOOD
07/07/03   DARKE                          HIGH WATER ON ROADS
                                          REPORTED BY LAW
                                          ENFORCEMENT.

RLG
Local storm report, Jul 7, 12:11 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
111 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 AM    ROSSBURG                  OH   FLOOD
07/07/03   DARKE                          5-6 INCHES OF WATER ON SR
                                          118 AND HIGH WATER ON ROADS
                                          IN TOWN REPORTED BY TRAINED
                                          SPOTTER.

 PM

RLG
Local storm report, Jul 7, 12:16 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
116 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 AM    ANNA                      OH   FLOOD
07/07/03   SHELBY                         HIGH WATER ON ROADS

RLG
Local storm report, Jul 7, 12:22 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
122 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    1 N GREENVILLE            OH   WIND DAMAGE
07/07/03   DARKE                          SEVERAL LARGE TREES DOWN

RLG
Local storm report, Jul 7, 1:07 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
207 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 AM    BELLEFONTAINE             OHIO   FLASH FLOOD
07/07/03   LOGAN                          HIGH WATER ON ROADS

RLG

The radar

The Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

5 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Franklin

When
July 7, 1:15 AM EST to 2:30 AM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

Clusters of thunderstorms continuously moved across the Whitewater Valley during the early morning. Two to four inches fell, causing numerous roads to flood and small streams to rise out of their banks. An automobile was washed off of a slab bridge on Big Cedar Road in Franklin County near Brookville.

Flood, Wayne

When
July 7, 1:23 AM EST to 2:10 AM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Clusters of thunderstorms continuously moved across the Whitewater Valley during the early morning. Two to four inches fell, causing numerous roads to flood and small streams to rise out of their banks. An automobile was washed off of a slab bridge on Big Cedar Road in Franklin County near Brookville.

Flood, Union

When
July 7, 1:30 AM EST to 2:30 AM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

Clusters of thunderstorms continuously moved across the Whitewater Valley during the early morning. Two to four inches fell, causing numerous roads to flood and small streams to rise out of their banks. An automobile was washed off of a slab bridge on Big Cedar Road in Franklin County near Brookville.

Flood, Wayne

When
July 7, 3:59 AM EST to 5:40 AM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Clusters of thunderstorms continuously moved across the Whitewater Valley during the early morning. Two to four inches fell, causing numerous roads to flood and small streams to rise out of their banks. An automobile was washed off of a slab bridge on Big Cedar Road in Franklin County near Brookville.

Flood, Union

When
July 7, 5:35 AM EST to 6:45 AM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

Clusters of thunderstorms continuously moved across the Whitewater Valley during the early morning. Two to four inches fell, causing numerous roads to flood and small streams to rise out of their banks. An automobile was washed off of a slab bridge on Big Cedar Road in Franklin County near Brookville.

Thunderstorm Wind, Wayne

When
July 7, 12:45 PM EST to 12:49 PM EST
Where
Wayne County, Hagerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.917, -85.167

A sign was blown off a hardware store, and a few trees were downed.

Flash Flood, Wayne

When
July 7, 1:00 PM EST to 3:30 PM EST
Where
Wayne County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Numerous roads were flooded, with four roads closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329423, 5329421, 5329422, 5329424, 5329493, 5329419, 5329420.